Browse

You are looking at 1 - 2 of 2 items for :

  • Hepatic metastases x
  • Weight loss x
  • Octreotide scan x
Clear All
Open access

Michal Barabas, Isabel Huang-Doran, Debbie Pitfield, Hazel Philips, Manoj Goonewardene, Ruth T Casey and Benjamin G Challis

Summary

A 67-year-old woman presented with a generalised rash associated with weight loss and resting tachycardia. She had a recent diagnosis of diabetes mellitus. Biochemical evaluation revealed elevated levels of circulating glucagon and chromogranin B. Cross-sectional imaging demonstrated a pancreatic lesion and liver metastases, which were octreotide-avid. Biopsy of the liver lesion confirmed a diagnosis of well-differentiated grade 2 pancreatic neuroendocrine tumour, consistent with metastatic glucagonoma. Serial echocardiography commenced 4 years before this diagnosis demonstrated a progressive left ventricular dilatation and dysfunction in the absence of ischaemia, suggestive of glucagonoma-associated dilated cardiomyopathy. Given the severity of the cardiac impairment, surgical management was considered inappropriate and somatostatin analogue therapy was initiated, affecting clinical and biochemical improvement. Serial cross-sectional imaging demonstrated stable disease 2 years after diagnosis. Left ventricular dysfunction persisted, however, despite somatostatin analogue therapy and optimal medical management of cardiac failure. In contrast to previous reports, the case we describe demonstrates that chronic hyperglucagonaemia may lead to irreversible left ventricular compromise. Management of glucagonoma therefore requires careful and serial evaluation of cardiac status.

Learning points:

  • In rare cases, glucagonoma may present with cardiac failure as the dominant feature. Significant cardiac impairment may occur in the absence of other features of glucagonoma syndrome due to subclinical chronic hyperglucagonaemia.
  • A diagnosis of glucagonoma should be considered in patients with non-ischaemic cardiomyopathy, particularly those with other features of glucagonoma syndrome.
  • Cardiac impairment due to glucagonoma may not respond to somatostatin analogue therapy, even in the context of biochemical improvement.
  • All patients with a new diagnosis of glucagonoma should be assessed clinically for evidence of cardiac failure and, if present, a baseline transthoracic echocardiogram should be performed. In the presence of cardiac impairment these patients should be managed by an experienced cardiologist.
Open access

Avital Nahmias, Simona Grozinsky-Glasberg, Asher Salmon and David J Gross

Summary

Approximately 35% of the pancreatic neuroendocrine tumors (pNETs) are functional, the most common of which is an insulinoma. Rarely can initially nonfunctioning tumor undergo biological transformation to a hormone-secreting tumor with subsequent changes in the clinical picture. We present here three unique patients with long-standing pNETs who developed life-threatening hyperinsulinemic hypoglycemia along with tumor progression. In two of the patients, everolimus (Afinitor) was administered in an attempt to control both tumor growth and hypoglycemia. In two cases everolimus therapy resulted in the abolishment of hypoglycemia and induced significant tumor regression; however these beneficial responses were transient. These cases highlight the exceptional ability of pNETs to change biological behavior in parallel with disease progression. Our experience concurs with recently published studies demonstrating the utility of everolimus for the control of both hypoglycemia and tumor progression.

Learning points

  • Nonfunctional pNET can gain new features such as insulin secretion with related morbidity.
  • Gain of function in a previously nonfunctional pNET signifies tumor progression and is usually associated with poor prognosis.
  • Everolimus proved to be a viable treatment for hypoglycemia in insulinoma patients and was also proven highly effective in the patients presented here.
  • As disease progresses, the effect of everolimus on hypoglycemia wanes. We report for the first time the development of hypoglycemia during everolimus treatment.